The case history is presented of a 75 year old man with chronic asthma who was treated with inhaled fluticasone propionate in a daily dose of 2 mg using a Diskhaler. After three years of treatment he developed progressive hoarseness. Both vocal cords were colonised byAspergillus fumigatus which formed a white slough on the surface. Biopsy specimens showed changes suggestive of laryngeal aspergillosis with an ulcerated epithelium, fibrinopurulent debris, and colonies of fungal hyphae. A slow recovery occurred after three months of treatment with topical amphotericin and with cessation of inhaled corticosteroids. Laryngoscopy is recommended if hoarseness occurs during treatment with fluticasone.
- laryngeal aspergillosis
- Aspergillus fumigatus
- fluticasone propionate
Statistics from Altmetric.com
Hoarseness is a well recognised complication of treatment with inhaled beclomethasone and budesonide. Fluticasone has greater glucocorticoid receptor potency as a topical steroid. We report a serious complication of fungal colonisation of the larynx withAspergillus fumigatus which occurred during treatment of asthma with high doses of fluticasone.
The patient, a 75 year old man, had started treatment with inhaled corticosteroids for asthma in December 1986. He had smoked approximately six cigarettes a day for 40 years until 1975. Lung function testing between 1986 and 1997 showed some irreversible airflow obstruction: forced expiratory volume in one second (FEV1) was in the range 1.0–2.2 litres (72% predicted). Gas transfer factor and diffusion constant were normal and there was no clinical evidence of emphysema. Sputum samples showed numerous eosinophils. IgE was 101 kU/l (normal <200) and the α1-antitrypsin level was 1.6 g/l. Repeated blood counts showed no eosinophilia. Skin allergy tests, including tests to Aspergillus fumigatus, were negative. There was no clinical evidence of immunosuppression. He suffered from mild osteoporosis and oral steroids were therefore avoided. He had had a bilateral orchidectomy for carcinoma of the prostate in 1986. A repeat TURP operation and staging in 1995 showed no evidence of residual disease. In 1987, after accidentally choking on a lump of food, an indirect laryngoscopy showed a normal larynx.
Between 1986 and November 1993 he was treated with inhaled bronchodilators and beclomethasone in a dose of 2 mg daily. Because of persistent symptoms his GP changed the corticosteroid to fluticasone 1 mg twice daily using a Diskhaler. Although there was no evidence of improvement, this dose was continued for just over three years. In December 1996 he had influenza (confirmed by raised influenza A titre) which exacerbated his chest. He presented in February 1997 with a five week history of progressive hoarseness of the voice which resulted in complete aphonia. Fibreoptic bronchoscopy showed white slough on both vocal cords and a small ulcer at the carina. A micro-laryngoscopy was performed and biopsy samples of both cords were taken, followed by stripping of the slough under direct vision. The biopsy samples showed abundant fibrinopurulent debris, inflamed ulcerated epithelium, and masses of fungal hyphae identified morphologically and on culture asAspergillus fumigatus. Inhaled corticosteroids were discontinued and the patient was treated with nebulised bronchodilator therapy and nedocromil. Amphotericin lozenges, 10 mg four times daily, were given. After four weeks his voice showed some improvement. A repeat bronchoscopic examination after seven weeks showed apparently normal vocal cords (although he was still hoarse). The ulcer at the carina had healed completely. After 14 weeks from onset his voice was still gruff but intelligible.Aspergillus precipitins were weakly positive during the illness, becoming negative after the laryngeal aspergillosis had resolved.
The patient has been followed up for 13 months since the onset of laryngeal aspergillosis. He has refused all inhaled corticosteroid preparations and there has been no recurrence of the fungal infection. Rather surprisingly, his lung function during 1997 improved while taking a combination of regular nedocromil and salmeterol with nebulised doses of bronchodilators as required. He has had two admissions to hospital for asthma during this period.
Hoarseness is a recognised complication of inhaled steroid therapy. Overall, it has been reported in 2% of adults receiving fluticasone (n = 3640) and in 1% of patients on beclomethasone.1 In a one year study of asthmatic patients treated with 1.5 mg of fluticasone propionate daily, hoarseness was reported in 6% of patients.2 Fluticasone is a fluorinated corticosteroid with a greater topical potency and greater tissue retention and a
Corticosteroids are known to enhance fungal colonisation of epithelial surfaces. Oropharyngeal candidiasis is a well recognised side effect and this complication has been reported in 4% of patients given fluticasone in a dose of 1.5–2 mg daily.2 5 It is known that a substantial proportion of inhaled corticosteroid through dry powder devices is deposited in the upper airway, including the larynx. Colonisation of the larynx by Aspergillus fumigatusis therefore likely to be a direct consequence of the deposition of topical corticosteroid on the superior surface of the vocal cords.
Primary aspergillosis localised to the larynx is an extremely rare condition. A literature search over 30 years has produced fewer than 12 cases in total. Presentation with hoarseness is characteristic.6-8 The rarity of aspergillosis emphasises the normal resistance of the larynx to colonisation by fungi, includingAspergillus, despite the presence of spores in inhaled air. In the absence of generalised immunosuppression, laryngeal aspergillosis has been treated with debridement alone or with topical antifungal drugs.9 In our case the condition slowly cleared with cessation of fluticasone therapyand treatment with topical amphotericin given as lozenges.
We suggest that patients who develop hoarseness while taking fluticasone propionate, particularly in doses above 1 mg daily, should be fully investigated by laryngoscopy and, if necessary, biopsy specimens should be taken and fungal cultures performed. The case highlights possible adverse effects which may result from the current tendency of general practitioners to use very high doses of inhaled corticosteroid therapy, sometimes without any improvement in the control of asthma.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.